Alert archive / Arizona / Areal Flood Warnings in 2016

Areal Flood Warning 3, NWS Las Vegas, NV

July 30, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this areal flood warning at Jul 30, 2016, 2:24 AM MST for Mohave County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 2:24 AM MST (09:24 UTC)
Expired
Jul 30, 2016, 2:15 PM MST
In force
12 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 110 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
4036 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS45 KVEF 300924
FLWVEF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
224 AM MST SAT JUL 30 2016

AZC015-302115-
/O.NEW.KVEF.FA.W.0003.160730T0924Z-160730T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
224 AM MST SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 215 PM MST SATURDAY

* AT 221 AM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS WITH HEAVY RAIN OVER THE FOLDEN VALLEY AREA. THAT
  RAIN WILL CAUSE FLOODING ALONG THE SACRAMENTO WASH.

FLOOD WATERS ARE MOVING DOWN THE SACRAMENTO WASH FROM GOLDEN VALLEY
TO TOPOCK. THE FLOOD IS EXPECTED TO REACH STATE ROUTE 66...ALSO
KNOWN AS THE OATMAN-TOPOCK HIGHWAY... BY MID TO LATE SATURDAY
MORNING. 

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3475 11452 3476 11429 3480 11422 3512 11435
      3512 11412 3488 11416 3481 11415 3476 11421
      3474 11425 3472 11449

$$

WOLCOTT
2 follow-up statements
304 
WGUS85 KVEF 301443
FLSVEF

FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
743 AM MST SAT JUL 30 2016

AZC015-302115-
/O.CON.KVEF.FA.W.0003.000000T0000Z-160730T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
743 AM MST SAT JUL 30 2016

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST SATURDAY FOR
SOUTHWESTERN MOHAVE COUNTY...

RUNOFF FROM HEAVY RAIN WHICH FELL LAST NIGHT IN THE GOLDEN VALLEY
AREA IS STILL EXPECTED TO CAUSE FLOODING ALONG THE SACRAMENTO WASH.

FLOOD WATERS ARE MOVING DOWN THE SACRAMENTO WASH FROM YUCCA TO
TOPOCK. THE FLOOD CREST IS EXPECTED TO REACH STATE ROUTE
66...ALSO KNOWN AS THE OATMAN-TOPOCK HIGHWAY BY LATE THIS MORNING. 

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3475 11452 3476 11429 3480 11422 3512 11435
      3512 11412 3488 11416 3481 11415 3476 11421
      3474 11425 3472 11449

$$

JH
934 
WGUS85 KVEF 302107
FLSVEF

FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 PM MST SAT JUL 30 2016

AZC015-302115-
/O.EXP.KVEF.FA.W.0003.000000T0000Z-160730T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
207 PM MST SAT JUL 30 2016

...THE FLOOD WARNING WILL EXPIRE AT 215 PM MST SOUTHWESTERN MOHAVE
COUNTY...

THE THREAT OF FLOODING ALONG SACRAMENTO WASH DUE TO RUNOFF FROM
HEAVY RAINFALL LATE LAST NIGHT HAS ENDED.

LAT...LON 3475 11452 3476 11429 3480 11422 3512 11435
      3512 11412 3488 11416 3481 11415 3476 11421
      3474 11425 3472 11449

$$

JH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this areal flood warning went out at Jul 30, 2:20 AM MST, 4 minutes earlier.

Area forecast discussion, Jul 30, 2:20 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
220 AM PDT SAT JUL 30 2016

.SYNOPSIS...The weekend and next week will bring relief from the
very hot temperatures experienced the past several days although
increasing humidity could make it feel a bit sticky at times. Expect
isolated to scattered thunderstorm activity across parts of the area
through the next week.
&&

.SHORT TERM...through Monday night.

It's been an active night across our area as numerous outflow
boundary interactions have sustained convection well into the night.
The strongest of these boundaries was generated from a large
thunderstorm complex in the Phoenix area that pushed northward into
our area and is now beginning to approach the Las Vegas Valley. Wind
gusts in the 30-40 mph range have been common with this feature,
though earlier they produced 50 mph or greater gusts closer to
Laughlin and Lake Havasu. Meanwhile, strong thunderstorms are
ongoing at this hour near the Kingman area where widespread heavy
rain has raised flash flooding concerns.

Atmosphere will remain fairly moist and unstable again Saturday and
Sunday which means storms will stick around through the weekend. In
fact, the large thunderstorm complex that impacted Arizona today has
worked to reinforce the moisture in our area for today.  Storms this
afternoon will be capable of strong winds and very heavy rainfall.
Best chances today look to occur in areas not shrouded in morning
cloud cover and in the eastern two-thirds of our forecast area.

.LONG TERM...Tuesday through Friday (From Previous Discussion).

The upper level pattern next week will be characterized by broad,
but low amplitude troughing across the Pacific Northwest and a slow
decrease in the strength of high pressure across the southwest US.
This will result in temperatures near or even slightly below normal.
It will also leave the door open for monsoon moisture and diurnal
convection to continue to impact the region through next week. At
this time, there is little unanimous support for any focusing
features or major pushes that jump out in model guidance. Therefore,
the latest extended forecast has broad-brushed precipitation chances
with the best chances over Mohave County, decreasing to the west.
&&

.AVIATION...For McCarran...Gusty southeast winds anticipated early
this morning with gusts to 30 knots possible. South winds will be
favored much of the day. Since the wind forecast today will be
strongly dependent on outflow boundaries and thunderstorms, it is
rather low confidence. Thunderstorms are a possibility once again
this afternoon and evening.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered thunderstorms expected through the morning
hours across Northwest Arizona and perhaps developing across areas
north of Las Vegas. Scattered clouds expected elsewhere gusty
southeast winds possible across southern Nevada and Eastern
California. Isolated to Scattered thunderstorms will redevelop in
the afternoon across the region and may produce gusty surface winds
and very heavy rain.

&&

.FIRE WEATHER...More typical midsummer monsoon pattern expected for
the region with daily chances for thunderstorms and seasonably warm
temperatures. Cloud cover can be expected at times along with a
marked increase in regional humidity values. Thunderstorm chances
will continue next week.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
&&

Short Term/Aviation/Fire Weather...Outler
Long Term...Wolcott

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 30, 12:09 AM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1209 AM PDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     DUST STORM       2 ENE LAKE HAVASU CITY  34.49N 114.30W
07/29/2016                   MOHAVE             AZ   TRAINED SPOTTER

            REPORT VIA TWITTER OF VISIBILITY DOWN TO 1/4
            MILE IN LAKE HAVASU CITY.

&&

RAW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:41 PM MSTSevere Thunderstorm WarningVEFMohave71 min
Jul 30, 12:26 AM MSTSevere Thunderstorm WarningVEFMohave64 min
Jul 30, 12:50 AM MSTSevere Thunderstorm WarningVEFMohave85 min
Jul 30, 1:07 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 30, 1:28 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 30, 2:22 PM MSTFlash Flood WatchVEFMohave12 hr

Nearby

Areal Flood Warnings in Arizona, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.